South Dakota, 2016

Damaging Winds in South Dakota, June 29, 2016

June 29, 2016 · NWS UNR · 10 events in 4 counties and zones

Thunderstorms developed over Ziebach and Haakon Counties, eventually merging into a bowing line of storms as they crossed south central South Dakota. Wind gusts near 80 mph were recorded as the storms crossed the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorms developed over Ziebach and Haakon Counties, eventually merging into a bowing line of storms as they crossed south central South Dakota. Wind gusts near 80 mph were recorded as the storms crossed the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 2:31 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 2:31 PM MST, 2 hours 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
331 PM MDT WED JUN 29 2016

.SHORT TERM...(This Evening Through Thursday Night)
Issued at 330 PM MDT Wed Jun 29 2016

Current surface analysis shows low pressure over north
central WY, with frontal boundary extending south-southeast along
the lee of the Rockies and into southwest KS. Upper level analysis
shows ridge remaining over the Rockies region, with northwest flow
across the Northern Plains. Weak shortwave energy is rotating around
the ridge from southeast MT into the western Dakotas. Bulk of
thunderstorm development has ended up being further north across the
area, mainly from southwest ND moving through northwest SD now.
Isolated short-lived supercells have developed over northwest SD,
producing strong wind gusts and some hail. This activity should
continue through the next few hours as it moves southeast into west-
central and central SD. Uncertainty exists further south and west as
far as severe potential, but isolated stronger storms are still
possible into the early evening across much of the cwa. Activity
will taper off again and end or become rather isolated overnight.
Lows will be in the 50s and lower 60s.

Slightly cooler air will settle into at least northern portions of
the cwa on Thursday as a weak front to the north slides south into
the area. Highs will range from the mid to upper 70s over northwest
SD and the Black Hills to the mid 80s over far southwest SD.
Thunderstorm chances during the day and into Thursday night will
mostly be confined to northeast WY, the Black Hills, and southwest
SD, along and ahead of the front. With better instability getting
pushed south of the area, the risk for strong to severe storms will
be rather low.

.LONG TERM...(Friday Through Wednesday)
Issued at 330 PM MDT Wed Jun 29 2016

Upper ridging over northern Plains Friday will give way to zonal
flow through the weekend, then another upper trof digs over the
Pacific NW. Shortwave trof passes to the south of the area Sat &
Sun, with some storms mainly over southern SD. Although flow
transitions to SW early next week, will see isolated to scattered
thunderstorms. Strong surface high pushes into eastern Dakotas and
MN with cool SE return flow over the forecast area Friday, so have
trimmed back high temps. Lee trof deepens over eastern MT-Wy by
Sat, with better surface convergence over western SD. Thermal
ridge builds, with temperatures warming into the 90s.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 330 PM MDT Wed Jun 29 2016

Sct tstms have moved into nwrn SD with hail and strong straight
line wind gusts. Additional shwrs and tstms wl dvlp ovr nern WY
and the Blk Hls late this aftn, a few possibly strong to severe
w/ hail, strong straight line wnds and localized MVFR cigs in
vcnty of storms. Storms wl mov sewd into swrn SD. Cold front ovr
srn Canada wl push swd acrs Dakotas overnight, with wnds bcmg ne
early Thurs mrng.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...26
LONG TERM...55
AVIATION...55
Hazardous weather outlook, Jun 29, 3:18 AM MST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
418 AM MDT WED JUN 29 2016

SDZ001-002-012>014-032-043-046-047-049-WYZ054-056-071-301030-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-
JACKSON-MELLETTE-TODD-TRIPP-NORTHERN CAMPBELL-WESTERN CROOK-
NORTHEASTERN CROOK-
418 AM MDT WED JUN 29 2016 /518 AM CDT WED JUN 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH
DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A MARGINAL RISK
OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND
ISOLATED SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024>031-041-042-044-072>074-WYZ055-057-058-301030-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-SOUTHERN CAMPBELL-WYOMING BLACK HILLS-WESTON-
418 AM MDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A SLIGHT
RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND
ISOLATED SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 29, 3:54 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT WED JUN 29 2016

WYZ054-056-057-292330-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-NORTHERN CAMBELL WY-
454 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
SOUTHWESTERN CROOK COUNTIES UNTIL 530 PM MDT...

AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSHOTO...OR 30 MILES NORTHWEST OF SUNDANCE...MOVING SOUTHEAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HULETT...OSHOTO...NEW HAVEN...CARLILE...
DEVILS TOWER NATIONAL MONUMENT...
DEVILS TOWER JUNCTION AND NORTHEASTERN KEYHOLE RESERVOIR.

LAT...LON 4465 10514 4482 10500 4465 10438 4430 10468
TIME...MOT...LOC 2253Z 307DEG 27KT 4464 10489

MCKEMY
Local storm report, Jun 29, 4:08 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     3 W LEMMON              45.94N 102.22W
06/29/2016  M56 MPH          PERKINS            SD   DEPT OF HIGHWAYS

0256 PM     TSTM WND GST     7 S SHADEHILL           45.67N 102.17W
06/29/2016  M58 MPH          PERKINS            SD   MESONET

0500 PM     TSTM WND GST     1 N HEREFORD            44.40N 102.88W
06/29/2016  E70 MPH          MEADE              SD   TRAINED SPOTTER

&&

MCKEMY
Special weather statement, Jun 29, 4:14 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT WED JUN 29 2016

SDZ024>026-030-031-072>074-300015-
NORTHERN FOOT HILLS SD-PENNINGTON CO PLAINS SD-HERMOSA FOOT HILLS SD-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
CUSTER CO PLAINS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-
514 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...NORTHEASTERN
CUSTER...EAST CENTRAL LAWRENCE AND SOUTH CENTRAL PENNINGTON COUNTIES
UNTIL 615 PM MDT...

AT 513 PM MDT...DOPPLER RADAR WAS TRACKING STRONG OUTFLOW FROM
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
ELLSWORTH AIR FORCE BASE TO NEAR GALENA. MOVEMENT WAS SOUTH AT 30
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS OUTFLOW FROM
THE STORMS.

LOCATIONS IMPACTED INCLUDE...
RAPID CITY...RAPID VALLEY...ELLSWORTH AIR FORCE BASE...BOX ELDER...
SUMMERSET...BLACK HAWK...HERMOSA...PIEDMONT...TILFORD...
CAPUTA AND RAPID CITY AIRPORT.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 34
AND 71.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL SOUTH DAKOTA.

LAT...LON 4376 10288 4384 10322 4402 10329 4418 10338
      4427 10355 4441 10374 4433 10302
TIME...MOT...LOC 2313Z 011DEG 25KT 4432 10310 4438 10365

MCKEMY
Local storm report, Jun 29, 4:22 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND GST     2 SW BRIDGER            44.53N 101.93W
06/29/2016  M76 MPH          ZIEBACH            SD   DEPT OF HIGHWAYS

0500 PM     TSTM WND GST     3 W UNION CENTER        44.56N 102.72W
06/29/2016  M53 MPH          MEADE              SD   DEPT OF HIGHWAYS

&&

MCKEMY
Special weather statement, Jun 29, 4:33 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT WED JUN 29 2016

WYZ056-057-300015-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-
533 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK COUNTY UNTIL
615 PM MDT...

AT 533 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DEVILS TOWER JUNCTION...OR 12 MILES NORTHWEST OF SUNDANCE...MOVING
SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUNDANCE...DEVILS TOWER JUNCTION AND WARREN PEAK.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 178 AND
199.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN WYOMING.

LAT...LON 4444 10474 4460 10463 4451 10409 4420 10428
TIME...MOT...LOC 2333Z 296DEG 20KT 4449 10459

MCKEMY
Local storm report, Jun 29, 4:41 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             6 WSW UNION CENTER      44.55N 102.78W
06/29/2016  E1.75 INCH       MEADE              SD   STORM CHASER

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
June 29, 4:42 PM MST to 4:51 PM MST
Where
Haakon County, (Php)philip Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

Thunderstorm Wind, Jackson

When
June 29, 4:50 PM MST to 5:00 PM MST
Where
Jackson County, 4 mi E of Cactus Flats
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
43.830, -101.820

Thunderstorm Wind, Jackson

When
June 29, 5:00 PM MST
Where
Jackson County, 1.59 mi ENE of Kadoka to 0.88 mi N of Belvidere
Measured
65 kt (75 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.851, -101.482

Strong winds overturned several semi-trucks on Interstate 90 between Kadoka and Belvidere. The interstate was closed for a couple of hours between exits 150 and 163.

Thunderstorm Wind, Haakon

When
June 29, 5:00 PM MST to 5:10 PM MST
Where
Haakon County, 1 mi NE of Midland
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
44.080, -101.136

Thunderstorm Wind, Jackson

When
June 29, 5:10 PM MST to 5:30 PM MST
Where
Jackson County, 9.51 mi ENE of Belvidere
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
43.898, -101.104

Thunderstorm Wind, Jackson

When
June 29, 5:15 PM MST
Where
Jackson County, Belvidere
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.830, -101.270

Signs were blown down by the wind.

Thunderstorm Wind, Jackson

When
June 29, 5:30 PM MST
Where
Jackson County, 7 mi E of Wanblee
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
43.570, -101.530

Thunderstorm Wind, Todd

When
June 29, 7:00 PM CST
Where
Todd County, 10.95 mi SW of Parmelee
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.231, -101.200

Thunderstorm Wind, Todd

When
June 29, 7:30 PM CST to 7:40 PM CST
Where
Todd County, 14.82 mi SSE of Mission
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
43.100, -100.600

Thunderstorm Wind, Tripp

When
June 29, 8:00 PM CST to 8:13 PM CST
Where
Tripp County, (Icr)winner Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.390, -99.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641266, 641263, 641265, 641268, 641269, 641270, 641274, 641271, 641272, 641273.